Virginia, 2025

Flash Flooding and Flooding in Virginia, June 26 to 27, 2025

June 26 to 27, 2025 · NWS LWX · 6 events in 1 county or zone

A slow moving area of low pressure spawned showers and thunderstorms during the afternoon and evening hours of June 26th. These thunderstorms were slow moving and produced localized rainfall amounts of two to four inches in an hour or two, which resulted in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A slow moving area of low pressure spawned showers and thunderstorms during the afternoon and evening hours of June 26th. These thunderstorms were slow moving and produced localized rainfall amounts of two to four inches in an hour or two, which resulted in flash flooding. Another round of showers and thunderstorms developed late in the overnight and into the morning of June 27th bringing additional heavy rain and flooding to Prince William County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 26, 8:33 PM EST, 49 minutes earlier.

Area forecast discussion, Jun 26, 8:33 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
933 PM EDT Thu Jun 26 2025

.SYNOPSIS...
Showers and thunderstorms will develop each afternoon into the
weekend. A weak front will slowly drift southward in time
before stalling nearby through Friday. This system gradually
lifts northward away from the area this weekend. A stronger cold
front may cross the region by early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
A weak boundary bisecting the region has been and will continue
to be the focal zone of heavy showers and strong to severe
thunderstorms through late this evening. This activity should
weaken and become more isolated after midnight. We can't rule
out there could be a flood warning or a severe thunderstorm
warning here and there because there is a lot of instability
around and moisture. A Severe Thunderstorm Watch remains in
effect for another 45 minutes, while a Flood Watch remains in
effect through midnight. Temperatures tonight will remain warm
with high humidity.

Through the day on Friday, the boundary will be across our
region and could remain the focal point of showers and
thunderstorms, some strong to severe. To the north of the
boundary, temperatures will be a little cooler, while south of
the boundary, the heat could continue. This is so, at least
until showers and thunderstorms start lighting up the sky. Most
of the convection on Friday will begin and could remain in the
western half of the region through mid-afternoon, before
propagating eastward to the metros. Given the amount of
potential instability and moisture around on Friday into Friday
evening, another Flood Watch maybe warranted. Temperatures will
be about 10 degrees cooler in the north and to the north of the
boundary, but nearly the same or 2 to 4 degrees cooler to the
south of the boundary.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Previous discussion...
Depending on how quickly instability is exhausted, some of the
convection could fester into the overnight hours on Friday.
With mid/upper height changes being somewhat neutral, it
remains to be seen how much northward progress this boundary
makes on Saturday. This system could easily linger right near
the Mason-Dixon Line which would maintain a more unsettled
pattern during the first half of the weekend. The expectation is
for this boundary to drift northward in time on Saturday which
will help usher highs back into the upper 80s to low 90s.
Further, convection would be driven more heavily by instability
versus along any particular frontal boundaries. But as
mentioned, there is plenty of uncertainty in how this all plays
out. Will see Saturday night's lows be a tad milder than
previous nights with readings in the upper 60s to mid 70s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Upper troughiness will maintain/support a surface trof across the
area while Bermuda high keeps a continued very warm and moist air
mass supporting daily chances of showers and thunderstorms Sun
into Monday. A stronger trough is fcst to amplify across the
Great Lks and Mid-Atlantic Tue pushing a stronger cold front
through the area Tue afternoon. Timing of the frontal passage
has slowed down some since yesterday supporting a greater risk
of severe thunderstorms Tue afternoon. A drier air mass will
follow behind the front for the middle part of next week and
Fourth of July.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
Previous discussion...
With convection in the forecast through the remainder of the
work week and into the first half of the weekend, periods of
restrictions are looking likely at times. Otherwise, VFR
conditions should be commonplace outside of these convective
episodes.

For the remainder of this evening, showers and thunderstorms
will linger into the middle overnight hours. Vsbys will be
reduced to MVFR to IFR.

As a frontal zone drifts southward across the area, winds turn
more easterly in nature on Friday. Eventually this boundary does
return northward as a warm front which would bring a return to
south-southwesterlies at some point on Saturday. And as
mentioned, restrictions are possible given a decent chance for
thunderstorms each afternoon/evening.

VFR conditions at all terminals Sunday through Monday night. At
times of convection, we could see brief MVFR visibility and/or
ceilings. Winds will be light and variable, except higher gusts
in strong thunderstorms.

&&

.MARINE...
Previous discussion...
The threat of convection will make for hazardous boating
conditions at times through at least Saturday. It is difficult
to say which day will be the most active in terms of
thunderstorm development, but the degree of continued heat and
humidity should maintain a daily 30-60 percent chance of storms
each afternoon/evening. As usual, frequent lightning is possible
in any such storm, with the stronger cells likely requiring
Special Marine Warnings.

No marine hazards Sunday through Monday night. If thunderstorms
move out over the waters, then Special Marine Warnings may be
warranted. Winds light and variable through the period, except
higher gusts in strong thunderstorms.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies will remain slightly elevated through the next
several high tide cycles. This will keep water levels slightly
elevated for the more sensitive tidal sites. At this point, only
Annapolis is slated to reach Action stage during the next
couple of astronomical high tides.

&&

.CLIMATE...
Here are some daily high temperature records on June 26, 2025:

A '+' sign indicates multiple years currently hold that record.

                 ***THURSDAY, JUNE 26TH, 2025***
LOCATION                   RECORD HIGH (YEAR)  RECORD WARM LOW (YEAR)
Washington-National (DCA)     101F (1952)          77F (1952)+
Washington-Dulles (IAD)        99F (2024)          72F (2023)+
Baltimore (BWI)                99F (2024)+         80F (1952)
Baltimore Inner Harbor (DMH)  104F (1998)          83F (1952)
Martinsburg (MRB)             102F (1943)          75F (1949)
Charlottesville (CHO)          99F (1998)          78F (1952)
Annapolis (NAK)                98F (1998)+         81F (1952)
Hagerstown (HGR)               98F (1954)+         75F (1952)

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until midnight EDT tonight for DCZ001.
MD...Flood Watch until midnight EDT tonight for MDZ004>006-008-011-
     013-014-016-503>508.
VA...Flood Watch until midnight EDT tonight for VAZ053>057-506-526-
     527.
WV...None.
MARINE...Flood Watch until midnight EDT tonight for ANZ530.

&&

SYNOPSIS...BRO
NEAR TERM...KLW/CJL
SHORT TERM...BRO/CJL
LONG TERM...LFR
AVIATION...LFR/KLW/CJL
MARINE...LFR/KLW/CJL
TIDES/COASTAL FLOODING...CJL
CLIMATE...CJL
Hazardous weather outlook, Jun 26, 3:07 PM EST, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
407 PM EDT Thu Jun 26 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-272015-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
407 PM EDT Thu Jun 26 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect until 10 PM this evening.
The primary threats will be damaging wind gusts and large hail.

A Flood Watch for the potential of flash flooding has been issued
from 3PM this afternoon until midnight for the Washington and
Baltimore Metropolitan areas as well as northeastern Maryland and
the Virginia Piedmont around Interstate 95. Scattered instances of
flash flooding are possible.

A Heat Advisory is in effect from until 7 PM this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-272015-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
407 PM EDT Thu Jun 26 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect until 10 PM this evening.
The primary threats will be damaging wind gusts and large hail.

A Flood Watch for the potential of flash flooding has been issued
from 3PM this afternoon until midnight for north-central Maryland
as well as portions of northern Virginia. Scattered instances of
flash flooding are possible.

A Heat Advisory is in effect for much of the area from 11 AM to 7
PM this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-272015-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
407 PM EDT Thu Jun 26 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Heat Advisory is in effect for much of the lower elevations from
11 AM to 7 PM this evening.

Numerous thunderstorms are expected this afternoon into the
evening. A few thunderstorms could be severe, producing locally
damaging wind gusts and large hail as well as the potential for
isolated instances of flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

In the hours before

Local storm report, Jun 26, 7:55 PM EST, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
855 PM EDT Thu Jun 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     Tstm Wnd Dmg     Conowingo               39.68N  76.16W
06/26/2025                   Cecil              MD   911 Call Center

            Numerous trees down near Conowingo, MD.

&&

Event Number LWX2505726

AVS
Local storm report, Jun 26, 8:00 PM EST, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
900 PM EDT Thu Jun 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     Tstm Wnd Dmg     1 NNW Historic Ellicott 39.28N  76.81W
06/26/2025                   Howard             MD   Emergency Mngr

            Tree down near the intersection of Court House Drive
            and Martha Bush Drive.

&&

Event Number LWX2505727

AVS
Local storm report, Jun 26, 8:30 PM EST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
930 PM EDT Thu Jun 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     Tstm Wnd Dmg     1 SE Manassas           38.74N  77.47W
06/26/2025                   Prince William     VA   Law Enforcement

            Two trees down near the intersection of Dumfries Rd and
            Wellington Rd.

&&

Event Number LWX2505728

AVS
Local storm report, Jun 26, 8:56 PM EST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
956 PM EDT Thu Jun 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     Tstm Wnd Dmg     2 SE Manassas           38.73N  77.46W
06/26/2025                   Prince William     VA   Emergency Mngr

            Numerous trees down near Manassas.

&&

Event Number LWX2505729

AVS
Local storm report, Jun 26, 9:11 PM EST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1011 PM EDT Thu Jun 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     Tstm Wnd Dmg     3 NNE Mount Harmony     38.74N  76.59W
06/26/2025                   Anne Arundel       MD   Emergency Mngr

            Tree down near the intersection of Friendship Rd and
            Old Solomons Island Rd.

&&

Event Number LWX2505730

AVS
Local storm report, Jun 26, 9:13 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1013 PM EDT Thu Jun 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     Tstm Wnd Dmg     1 SSE Shady Side        38.81N  76.52W
06/26/2025                   Anne Arundel       MD   Emergency Mngr

            Tree down near the intersection of Deep Cove Rd and
            Central Ave.

&&

Event Number LWX2505731

AVS

The radar

The Sterling radar (KLWX), 48 km away, was scanning. The volume nearest the first event began at 02:20 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Prince William

When
June 26, 9:22 PM EST to June 27, 11:15 PM EST
Where
Prince William County, 0.58 mi E of Dumfries to 0.71 mi E of Dumfries
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.569, -77.319

Swiftwater rescue in Dumfries near Possum Point Road and US-1.

Flash Flood, Prince William

When
June 26, 9:22 PM EST to 11:22 PM EST
Where
Prince William County, 0.88 mi NE of Dumfries to 0.42 mi NNE of Dumfries
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.580, -77.320

Swiftwater rescue due to car stuck in high water near 17600 block Colonial Street.

Flash Flood, Prince William

When
June 26, 9:40 PM EST to 10:40 PM EST
Where
Prince William County, 1.45 mi NW of Brentsville to 1.32 mi ENE of Nokesville
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
38.696, -77.518

The Kettle Run At Bristow Manor GC stream gauge reached minor flood stage with a peak crest of 7.36 feet. At 6.5 feet, a foot of water is flowing over the lowest point along Valley View Drive near Kettle Run. Delayed report from 6/26/2025.

Flash Flood, Prince William

When
June 26, 9:45 PM EST to 11:45 PM EST
Where
Prince William County, Dumfries to 0.93 mi NE of Dumfries
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.570, -77.330

Numerous roads closed near Dumfries due to high water. Water was flowing across roads.

Flood, Prince William

When
June 27, 9:55 AM EST to 11:55 AM EST
Where
Prince William County, 0.88 mi SE of Dumfries to 0.57 mi ENE of Triangle
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.560, -77.320

A car became stalled in flood waters near the intersection of Cabin Road and Vanetta Court.

Flood, Prince William

When
June 27, 12:45 PM EST to 2:45 PM EST
Where
Prince William County, 0.68 mi E of Nokesville to 0.85 mi SSE of Brentsville
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
38.699, -77.567

Kettle Run entered minor flood stage. At this level, a foot of water is flowing over the lowest point of Valley View Drive.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259457, 1259458, 1259459, 1259461, 1259463, 1259465.